I went to see an optometrist in Los Angeles in 2009. He used drops to dilate my pupils and have them examined. Because I have dry eye problems, he gave me a sample eye drop and covered it with a label that said "use it twice daily." I used it without suspicion only to find that there is increased redness in my eyes (my eyes had been slightly red because of dry eye problems). After I removed the label, I found that it already expired in 2006. Shortly after I used the eye drop, there is a new brown spot/pigmentation in the white part of my right eye (I had pigmentation in my eyes before this incident).
I went back to see the optometrist, and he vehemently denied that the expired eye drop caused increased redness and new pigmentation. I also forgot to take the eyedrop home, so I lost that piece of evidence (the only thing I remember is that it was made by Novartis). The mental anguish lasts to today. I began to have suicidal thoughts because functionally my eyes feel so dry and burning that often I can barely open my eyes (I am only 26) and cosmetically I used to get compliments on how beautiful my eyes looked, but now they look awful. Needless to say, my life has been affected to great extent.
Sorry for the long intro, but my question is can the expired eye drop contribute to the increased redness and pigmentation? If it does, is it reversible? Does anti-inflammatory eye drop help in this case?
You need to see a psychiatrist immediately if you are not already doing so. You might also swing over to one of the psychiatric forums and post there.
The "expiration date" on a drug is not the day it stops working. It's an inventory device. There are organizations that collect outdated medications and use them in 3rd world countries without any problem at all. At present I am using an outdated artifical tear drop in my eyes with no problem. We do not give patients out of date free samples but I take the artifical tears home and use them myself.
Moreover there are no drops that would cause these types of symptoms even if out of date. I am not being glib or flip about seeing a psychiatrist.
If you live in the USA find an ophthalmologist near you at www.aao.org Choose one that specializes in cornea and external disease. When you go in tell him/her your tale and get additional reassurance that those drops, even if outdated, did not cause the pigmentation. IF you use the search feature you'll see that there are many posts from people with pigmented spots that develop on their eye.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.